Swollen ankles due to Amantadine

Amantadine can cause Livedo Reticularis

In Brain Injury by Emerson Jane Browne23 Comments

Amantadine can cause livedo reticularis and severe ankle edema in some cases.

Photo of legs showing mottling

Livedo Riticularis mottling on my legs

This is not well known and often not recognized.

Livedo reticularis often gets misdiagnosed as part of an autoimmune disorder.  

In this case it is not.  It is a reaction that some people get from Amantadine after a period of use.  The reaction takes time to build up.

What is Amantadine?

Amantadine is a medication that was originally developed as an antiviral to treat the flu.  

In the past 10 years it has come to the forefront as an excellent medication for treating traumatic brain injury and Parkinson’s.

Amantadine is a good medication!

There are numerous studies that have proven Amantadine’s effectiveness in speeding functional and neurologic recovery in severe brain injury.1,2,3 

It is also widely used to treat cognition problems following mild traumatic brain injury (MTBI) and post-concussive syndrome.

Amantadine is a good medication!  For most TBI survivors it works well and is a huge aid to recovery.  I encourage people recovering from a brain injury to ask their doctors about it.

Do not suddenly stop Amanatdine.  

If you think you may be having an adverse reaction, contact your doctor.  

You need to do a gradual reduction for the least side effects. 

Close up of the Livedo Riticularis

Close up of the Livedo Riticularis on my inner thigh

What is Livedo Reticularis?

Livedo reticularis is a coloration of the skin consisting of purplish web-like mottling that occurs most often on the thigh. (Reticularis means “marked like a net or network.”)  

The discoloration is caused by swelling of the medium veins (not small) in the skin, which makes them more visible. It can be caused by any condition that makes venules swell.4

What was my Reaction?

I usually do not write about such intimately personal things on this blog.  And, I want to be clear that I think Amantadine was extremely beneficial to me and  helped me in my recovery.  

However, when I started having a serious “undesirable response” it was misdiagnosed for almost 5 months.  I hope that this blog post will be useful to others.  That is why I am sharing this story and these photos.

I took Amantadine for 5 weeks before the symptoms became extreme. The reaction was diagnosed correctly a little over 4 months later.

Swollen ankles due to Amantadine

My very swollen ankles! Walking for 3 – 4 miles would get the swelling to go down, but it would come right back.

In hindsight I realize I was showing small symptoms that led up to the full blown reaction.  I had noticed an occasional hand jerk when writing and the frequency of the hand jerk was increasing.  

My finger tips had also become hypersensitive; hypersensitive to the point that it was painful to use the touchscreen on my iPhone and the touchpad on my computer.

Soon I started notice what I called “purple webbing” on my legs, (livedo reticularus). I usually noticed it when I was getting ready to go to bed.  It would be gone by morning.

Quite suddenly, my feet, ankles, and lower leg became swollen with non-pitting edema.  The swelling was the worst right around my ankles but even my toes “felt fat”.  

At the same time I developed a pink mottled (blotchy) coloration on my lower legs.  Over time the pink mottling spread up my legs to mid-thigh.

(Note: I did not photograph the edema at it’s worst.  By the time this photograph was taken I had figured out that if I walked over 3 miles at a fast pace I could get the swelling to reduce significantly. To keep it down, I was walking 2 to 3 times a day.)

How was it diagnosed?

Ankles slightly less swollen

Ankles after 5 weeks off Amantadine — Showing slow reduction in swelling

The important point to my story is that this side effect / reaction to Amantadine is not well documented and therefore it gets missed.

Stephen King, ND, an excellent naturopathic physician practicing in Seattle, is the doctor who finally diagnosed the problem correctly after five MDs had missed it. I was seen by five excellent MD doctors, none of whom realized that the symptoms were a reaction or side effect to Amantadine.  

Even though there are quite a few research papers that document it is not even listed as one of the possible side effects on the National Institute of Health page for Amantadine.  (Both my prescribing doctor and I are submitting reports to NIH.)

What does the Research Show?

In regards to developing livedo reticularis during treatment with amantadine; “This reversible side effect of amantadine has been most often seen in women and is frequently associated with persistent ankle edema. We discuss the signs and symptoms, pathogenesis and treatment of amantadine-induced livedo reticularis.” http://www.ncbi.nlm.nih.gov/pubmed/9565792.5

In this second paper they mention “Livedo reticularis is a common side effect of treatment with amantadine . . . Investigation of 40 such patients suggests that the livedo is a physiological response provoked by depletion of catecholamine stores in peripheral nerve terminals.”   http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1796527/.6

How has it resolved?

Update: The symptoms did finally resolve but it took many months.

Well, hopefully it is not done resolving.  It has been almost 5 weeks since I stopped taking Amantadine.  You can see the improvement between the two photos, but I also have a ways to go. The livedo reticularus is pretty much gone from my thighs.  The pink mottling that had been on my legs up to mid thigh has receded down to just above my ankles.  The mottling on my feet and ankles has turned brown and seems slow to dissipate.

The swelling is still a problem but is greatly reduced.  I was wearing Dansko clogs today and when I first took the shoes off there was quite a ridge where the swelling stopped at the top edge of the shoe. It shows up in this last photo as a whitish line across the top of my foot.  (I think Danskos may have prevented some swelling of the toes and forefoot today.)  Still, the reduction in swelling is a big improvement.  I could not even wear my Danskos for about 4 months. I will update this section as needed; hopefully to report a full recovery.

What has your experience been with Amantadine?

Please comment below

Footnotes

  1. Giacino JT, Whyte J, Bagiella E, et al. Placebo-controlled trial of amantadine for severe traumatic brain injury. N Engl J Med. 2012;366(9):819-26. http://www.nejm.org/doi/full/10.1056/NEJMoa1102609
  2. Meythaler JM, Brunner RC, Johnson A, Novack TA. Amantadine to improve neurorecovery in traumatic brain injury associated diffuse axonal injury: a pilot double-blind randomized trial. J Head Trauma Rehabil 2002;17:300-313
  3. Schneider WN, Drew Cates J, Wong TM, Dombovy ML. Cognitive and behavioural efficacy of amantadine in acute traumatic brain injury: an initial double-blind placebo controlled study. Brain Inj 1999;13:863-872
  4. Livedo reticularis. (2012, October 26). In Wikipedia, The Free Encyclopedia. Retrieved 08:33, November 6, 2012, from http://en.wikipedia.org/w/index.php?title=Livedo_reticularis&oldid=520015923
  5. Löffler H, Habermann B, Effendy I. [Amantadine-induced livedo reticularis]. Hautarzt. 1998;49(3):224-7. http://www.ncbi.nlm.nih.gov/pubmed/9565792
  6. Vollum DI, Parkes JD, Doyle D. Livedo reticularis during amantadine treatment. Br Med J. 1971;2(5762):627-8. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1796527/
Emerson Jane Browne
I am Emerson Jane Browne. I write about Brains, Apps, & Productivity, and many other aspects of Life. I speak to TBI support groups, speak and teach workshops at tech, music, and writer conferences. I consult with organizations on strategic planning and building a strong community.